Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 97, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 10, 2003, 11:28 PM EDT for Shenandoah County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2003, 11:28 PM EDT (03:28 UTC)
- Expired
- Aug 11, 2003, 3:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Shenandoah County, VA
The radar
The Sterling radar (KLWX), 97 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 3.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1987 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KLWX 110328
FFWLWX
VAC171-110730-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1128 PM EDT SUN AUG 10 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A
* FLASH FLOOD WARNING FOR
SHENANDOAH COUNTY IN NORTHWEST VIRGINIA
* UNTIL 330 AM EDT.
* AT 1120 PM EDT...LAW ENFORCEMENT OFFICIALS REPORTED ONGOING
FLOODING IN SHENANDOAH COUNTY. THE HEAVIEST RAIN HAS MOVED EAST OF
THE AREA...BUT RUNOFF FROM EARLIER HEAVY RAINFALL WILL CONTINUE TO
CAUSE FLOODING INTO THE EARLY MORNING HOURS...WHEN WATER LEVELS
ARE EXPECTED TO RECEDE.
* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY FLOODING
INCLUDE MOUNT JACKSON...STRASBURG AND WOODSTOCK.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES CARRIED AWAY BY RISING
WATER. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF
WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
STAY AWAY FROM DRAINAGE DITCHES AND STORM DRAINS AS THEY CAN BECOME
DEADLY TORRENTS AFTER HEAVY RAIN. TO ESCAPE RISING WATER MOVE UP TO
HIGHER GROUND.
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS
SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING
RAINS.
LAT...LON 3878 7888 3863 7864 3894 7832 3908 7838
3906 7850
$$
MANNING2 follow-up statements
000 WGUS71 KLWX 110541 FFSLWX VAC171-110730- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 140 AM EDT MON AUG 11 2003 ...FLASH FLOOD WARNING CONTINUES FOR SHENANDOAH COUNTY UNTIL 330 AM EDT... AT 140 AM EDT...RADAR CONTINUED TO SHOW AN AREA OF HEAVY RAIN OVER MUCH OF SHENANDOAH COUNTY. THIS RAINFALL WILL ONLY CAUSE EXISTING FLOODING TO CONTINUE INTO THE EARLY MORNING HOURS. RADAR INDICATES THAT 3 TO 4 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1/2 TO 1 INCH WILL BE POSSIBLE THROUGH 330 AM EDT. SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE MOUNT JACKSON...STRASBURG AND WOODSTOCK. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. $$ MANNING
000 WGUS71 KLWX 110725 FFSLWX VAC171-110800- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 324 AM EDT MON AUG 11 2003 ...FLASH FLOOD WARNING FOR SHENANDOAH COUNTY WILL BE ALLOWED TO EXPIRE... AT 324 AM EDT...DOPPLER RADAR INDICATED THAT THE HEAVY RAINFALL HAD MOVED OUT OF SHENANDOAH COUNTY. SOME ISOLATED PROBLEMS WITH HIGH WATER MAY PERSIST UNTIL SUNRISE IN POOR DRAINAGE AND LOW LYING AREAS...BUT WIDESPREAD FLOODING IS NO LONGER EXPECTED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED MOVE UP TO HIGHER GROUND TO ESCAPE. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ MANNING
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 8:45 PM EDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 10, 8:45 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
845 PM EDT SUN AUG 10 2003
...A FLOOD WATCH WILL BE ISSUED SHORTLY FOR EASTERN WEST
VIRGINIA...NORTHERN VIRGINIA...WASHINGTON DC...AND MOST OF MARYLAND
VALID 10:00 PM SUNDAY THROUGH 11:00 AM MONDAY...
21Z SURFACE ANALYSIS DEPICTS A SURFACE LOW DEVELOPING IN CENTRAL
GEORGIA ALONG A WEAK FRONTAL BOUNDARY...WHICH EXTENDS NORTHEAST
THROUGH THE LEE OF THE APPALACHIAN MOUNTAINS. AN AREA OF PRESSURE
FALLS WAS NOTED IN THE CAROLINAS. WATER VAPOR LOOP SHOWS A SHORTWAVE
OVER NORTHEAST GEORGIA...MOVING NORTHEAST UP THE TROUGH AXIS. DRY
AIR IS SEEN BEING PULLED INTO THE REAR OF THE SYSTEM...A SIGN OF
DEEPENING AS THE WAVE REACHES THE FRONTAL BOUNDARY. UPPER LEVEL JET
COUPLING IS ALSO SHOWN BY THE RUC CURRENTLY OVER THE CAROLINAS. AS A
RESULT...CONVECTION HAS DEVELOPED OVER THE MID ATLANTIC.
THIS AREA OF CONVECTION IS EXPECTED TO CONGEAL AND SLIGHTLY
ACCELERATE NORTHEAST DURING THE OVERNIGHT AS THE THUNDERSTORMS
BECOME ELEVATED. IR SATELLITE LOOP SHOWS COOLING CLOUD TOPS IN THE
CAROLINAS...WHICH SUPPORTS AN EVOLVING SCENARIO.
INSTABILITY AND MOISTURE ARE ALREADY IN PLACE. 00Z IAD SOUNDING
SHOWS AN LI OF -6C...OVER 2500 J/KG OF SBCAPE...AND A PRECIPITABLE
WATER VALUE OVER 1.75 INCHES.
18Z MESOETA WIND STREAMLINES AT 925MB AND 850MB SHOW A CONVERGENT OR
TROUGH-LIKE WIND PATTERN WILL DEEPEN INTO A CYCLONIC CIRCULATION AS
THE WAVE MOVES UP THE MID ATLANTIC LATE TONIGHT...WHICH IS
SUPPORTED BY PRESSURE FALLS AND THE WRAPPING OF DRY AIR ALOFT INTO
THE SYSTEM SEEN ON WATER VAPOR.
SINCE CONVECTION LATE THIS AFTERNOON OVER THE MOUNTAINS HAS
CONGEALED DURING THE EVENING...AND THE CURRENT FLOOD WATCH WEST OF
THE BLUE RIDGE EXPIRES AT 10:00 PM...HAVE DECIDED TO BEGIN THE NEW
FLOOD WATCH AT 10:00 PM. THE IMPACT OF THE APPROACHING WAVE WILL
LIKELY NOT BE SEEN ACROSS EASTERN MARYLAND AND THE METRO AREAS UNTIL
ABOUT 3:00 AM. THIS TIMING WILL IMPACT THE MONDAY MORNING COMMUTE
ACROSS NORTHERN VIRGINIA...MARYLAND...AND THE METRO AREAS.
THE CONVECTIVE NATURE OF THIS EVENT PRECLUDES THE POSSIBILITY OF A
AREAL PRECIPITATION ESTIMATE...BUT ALSO MEANS MANY PLACES HAVE A
CHANCE OF REACHING FLASH FLOOD GUIDANCE WHICH GENERALLY IS 2 INCHES
PER ONE HOUR PERIOD...OR 3 INCHES IN A SIX HOUR PERIOD. URBAN TYPE
FLOODING IS ALSO EXPECTED AS CONVECTION REACHES THE METRO AREA
DURING THE MORNING COMMUTE.
FOG FORMATION IS AGAIN HINTED AT IN NGM/GFS MOS. MESOETA SOUNDINGS
ALSO SHOW A CLASSIC FOG SOUNDING OF MOISTURE UP TO 1KFT WITH DRY AIR
ABOVE THAT LAYER. GIVEN WHAT OCCURRED LAST NIGHT WITH SCATTERED
CONVECTION...AND WIDESPREAD CONVECTION EXPECTED TO OVERSPREAD THE
AREA BY DAYBREAK...WILL KEEP PATCHY FOG WORDING IN THE ZONES.
WILL ALSO UPDATE POPS IN ZONES FOR THE OVERNIGHT AND MONDAY.
THANKS FOR COORD RNK/RLX/AKQ/CTP
ROGOWSKI
.LWX...
DC...FLOOD WATCH THROUGH 11:00 AM MONDAY DCZ001.
MD...FLOOD WATCH THROUGH 11:00 AM MONDAY
MDZ002>MDZ007-MDZ009>MDZ011-MDZ013-MDZ014.
VA...FLOOD WATCH THROUGH 11:00 AM MONDAY
VAZ021-VAZ025>VAZ031-VAZ036>VAZ042-VAZ050>VAZ056.
WV...FLOOD WATCH THROUGH 11:00 AM MONDAY WVZ048>WVZ055.
MARINE...NONE.Hazardous weather outlook, Aug 10, 11:24 AM EDT, 12 hours 4 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-110900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1045 AM EDT SUN AUG 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE SHENANDOAH VALLEY AND FOOTHILLS. SIGNIFICANT RAINFALLS OVER THE PAST TWO DAYS HAVE LEFT SOIL CONDITIONS NEARLY SATURATED OVER THE SHENANDOAH VALLEY AND ADJACENT FOOTHILLS. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED. THE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND POSSIBLE FLOODING. SOME OF THE STRONGER THUNDERSTORMS COULD PRODUCE 2 TO 3 INCHES OF RAINFALL IN A SHORT PERIOD OF TIME WHICH WOULD BE SUFFICIENT TO CAUSE FLASH FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE IN STERLING. CPW/MANNING
In the hours before
Special weather statement, Aug 10, 7:33 PM EDT, 3 hours 55 minutes before
WVZ050-055-110030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 733 PM EDT SUN AUG 10 2003 AT 7:30 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MOOREFIELD...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. IT WILL ALSO HAVE TORRENTIAL RAINFALL AND WILL LIKELY PRODUCE AN INCH OR TWO OF RAIN WITHIN AN HOUR. THE COMMUNITIES OF MOOREFIELD AND NORTHERN HARDY COUNTY WILL BE AFFECTED BY THIS STORM THROUGH 8:30 PM. STRONG
Local storm report, Aug 10, 8:00 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
800 PM EDT SUN AUG 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM FRANKLIN WV FLASH FLOOD
08/10/03 PENDLETON ROAD CLOSED DUE TO HIGH
WATER.Special weather statement, Aug 10, 8:53 PM EDT, 2 hours 35 minutes before
WVZ050-110200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 853 PM EDT SUN AUG 10 2003 TORRENTIAL RAIN WILL BE MOVING ACROSS HAMPSHIRE COUNTY WEST VIRGINIA BETWEEN 8:45 AND 10 PM THIS EVENING. STAY ALERT IF FLASH FLOOD WARNINGS BECOME NECESSARY AND BE CAREFUL DRIVING ACROSS LOW LYING AREAS. STRONG
Local storm report, Aug 10, 9:13 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
913 PM EDT SUN AUG 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM MOOREFIELD WV FLASH FLOOD
08/10/03 HARDY WIDESPREAD FLOODING.
ROADS UNDERWATER.
BASEMENT FLOODING.
REPORTED BY 911 CENTER.Special weather statement, Aug 10, 9:40 PM EDT, 1 hour 48 minutes before
VAZ036-110245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 940 PM EDT SUN AUG 10 2003 AT 9:40 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAIN NEAR WINTERGREEN...MOVING SLOWLY NORTHEAST AT 5 MPH. THE COMMUNITIES OF WINTERGREEN AND NORTHERN NELSON COUNTY WILL BE AFFECTED BY THIS STORM THROUGH 10:45 PM EDT. EXPECT A QUICK INCH TO AN INCH AND A HALF OF RAIN IF YOU ARE IN THE PATH OF THIS STORM. STRONG
Local storm report, Aug 10, 10:05 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1005 PM EDT SUN AUG 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 PM MOUNT JACKSON VA FLASH FLOOD
08/10/03 SHENANDOAH SEVERAL ROADS CLOSED DUE
TO HIGH WATER. REPORTED
BY SHENANDOAH COUNTY
EOC.The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 8:29 PM EDT | Flash Flood Warning | LWX | Shenandoah | 3 hr |
| Aug 10, 10:36 PM EDT | Flash Flood Warning | LWX | Albemarle | 3 hr |
| Aug 10, 10:55 PM EDT | Flash Flood Warning | LWX | Nelson | 4 hr |
| Aug 10, 11:41 PM EDT | Flash Flood Warning | LWX | Greene | 4 hr |
| Aug 11, 12:52 AM EDT | Flash Flood Warning | LWX | Augusta, Rockingham, City of Harrisonburg, City of Staunton, City of Waynesboro | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.